High Wind, Garrett
- When
- March 4, 3:04 AM EST
- Where
- Garrett forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
A mesonet station located 1 mile south of Grantsville measured a peak wind gust of 60 mph at 0304 local standard time.
An area of low pressure and strong cold front crossed the area, with a prolonged period of strong gradient winds developing in wake of the front.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An area of low pressure and strong cold front crossed the area, with a prolonged period of strong gradient winds developing in wake of the front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 3, 9:19 PM EST, 5 hours 45 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
919 PM EST Fri Mar 3 2023
.SYNOPSIS...
Strong low pressure is deepening over the Ohio Valley. Another
area of low pressure is now developing off the Carolina coast.
The coastal low will track off to our northeast on Saturday.
Strong winds are expected in its wake. High pressure will then
build overhead for Sunday into Monday. The next cold front
crosses through the area by the first half of Tuesday.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
920 PM Update: The leading shield of precipitation is slowly
moving through the area but may actually be an hour or two ahead
of anticipated dissipation later tonight. Temperatures have
slowly risen above freezing across most areas aside from some of
the far northwestern zones. An additional light glaze of ice is
possible before midnight for those areas with a plain cold rain
expected elsewhere before the low pressure system pivots
further northeast. Winds have increased over the last several
hours as the pressure gradient tightens. After a brief lull just
after midnight, another surge will pick up for the early
morning hours on Saturday. As the warm front continues to lift
northward tonight, temperatures will continue to climb,
especially for areas east of the Allegheny Front. Areas of
patchy fog remain possible through the morning hours as well.
Previous Discussion Follows:
Precipitation, and possibly remnant convection, attendant to the
main trough and low will cross the area this evening into the
early overnight hours. Will have to monitor low level stability,
but at this time it appears the convection will stratify, or at
least become elevated in nature, as it crosses the mountains.
However, there could be some thunder, as well as heavier rain
rates that may cause isolated minor hydro issues. Precipitation
will exit pretty quickly after midnight as the final line of
showers traverses the region. However, upslope rain and snow
showers develop west of the Allegheny Front behind the frontal
passage. Westerly winds will also become quite strong overnight,
and a High Wind Warning has been issued for the higher
elevations as a result that will continue into Saturday (more
details on that below).
Temperatures will rise through the night tonight, especially
near and east of I-95 where the wedge front will likely push back
inland as the coastal low moves by to our south.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Low pressure will be strengthening off the New England coast
Saturday with strong pressure rises as high pressure approaches
from the Midwest. Strong to locally damaging westerly winds are
expected, especially in the mountains. Guidance continues to
depict a favorable setup for a potential downslope windstorm
setup. Stable layer exists right above the top of the ridges out
west with strong flow within that layer. This could bring down
some impressive wind gusts up to 60mph, especially along and just
east of the ridges. Some gusts up to 50 mph are possible
eastward to the Chesapeake, especially north of the I-66
corridor. A Wind Advisory was issued for these areas to cover
this threat. Still looks a little more marginal compared to the
mountains, but confidence did increase throughout the day today
compared to last night. Skies will gradually clear, with the
airmass still warm enough to support highs in the upper 40s and
50s. Upslope snow showers will wind down with only minor
accumulations expected.
Winds will gradually taper off into Saturday evening, with
headlines ending. Winds on Saturday night actually go nearly
calm as high pressure approaches from the.
High pressure will build overhead Sunday with above normal
temperatures expected.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Upper level ridging and high pressure will be located over much of
the eastern US at the beginning of the workweek continuing the
warming trend from the weekend. Dry and mild conditions are expected
throughout the day as southerly winds remain light. Afternoon high
temperatures will be in the 60s for most with those at higher
elevations staying in the mid to upper 50s. Cloud cover and
precipitation chances increase overnight into Tuesday morning as an
area of low pressure and associated cold front approach the area
from the Ohio River Valley. Most of the moisture associated with the
low will pass to the north of the forecast area keeping the highest
PoPs confined to the northern portions of the forecast area. Gusty
northwesterly winds behind the frontal passage on Tuesday will
possibly contribute to upslope showers along the Alleghenies
throughout the day.
Dry conditions return by Tuesday afternoon in the wake of the cold
front with high temperatures in the 50s to 60s. Those west of the
Blue Ridge will have high temperatures in the 40s to 50s.
Northwesterly winds Wednesday and Thursday will lead to below normal
temperatures with otherwise dry and mild conditions expected.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Moderate showers will continue across the majority of the
terminals tonight before dissipating by 05z to 06z. A rumble of
thunder cannot be ruled out across the northern most terminals
(MRB, IAD, BWI, MTN). There will also likely be LLWS tonight as
a strong low level jet moves overhead, although surface
easterly winds could be gusty as well.
Conditions will improve back to VFR on Saturday, but winds will
pick up significantly in the wake of this system. Gusts of
40-50 kt are expected in westerly flow during this time. The
only exception is CHO, which may be more in the 20-30 kt range.
Winds taper off on Saturday night with continued VFR conditions
into Sunday.
VFR conditions are expected Monday and Tuesday. Light precipitation
may lead to brief periods of sub VFR conditions Monday night into
Tuesday morning with gusty winds expected Tuesday in the wake of a
cold front.
&&
.MARINE...
Complex period of differing surges of winds over the next 24
hours. An area of low pressure is sliding by to our NW with
a coastal low developing off the Carolina coast which will slide
northeast along the Delmarva into Saturday. Gale Warnings are in
effect for all of the waters aside from the northern Tidal
Potomac.
SCAs may continue into Saturday night, but guidance has trended
faster with winds decreasing. High pressure will be closer by on
Sunday now, and the potential for SCAs looks marginal at best.
Southerly winds will likely stay below SCA criteria on Monday. A
cold front will pass over the area Monday night into Tuesday with
gusty Northwesterly winds expected in its wake. Winds will likely be
SCA criteria Tuesday with gusts possibly nearing gale force.
&&
.TIDES/COASTAL FLOODING...
Persistent east to southeast winds will increase tonight in
lieu of a warm front and ahead of a cold front. Anomalies will
nearly double later tonight, resulting in widespread minor to
localized moderate tidal flooding. Winds will be quite strong.
Tidal flooding will peak tonight into early Saturday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 9 AM EST Saturday for DCZ001.
Wind Advisory from 10 AM to 3 PM EST Saturday for DCZ001.
MD...Coastal Flood Advisory until 9 AM EST Saturday for MDZ014.
Wind Advisory from 10 AM to 3 PM EST Saturday for MDZ004>006-
008-011-013-014-016>018-503>508.
Ice Storm Warning until 11 PM EST this evening for MDZ001-501.
High Wind Warning until 4 PM EST Saturday for MDZ001-501-502.
Wind Advisory from 7 AM to 3 PM EST Saturday for MDZ003.
Coastal Flood Advisory until 4 AM EST Saturday for MDZ016-018.
Coastal Flood Advisory until 3 AM EST Saturday for MDZ017.
VA...Wind Advisory from 10 AM to 3 PM EST Saturday for VAZ052>054-
501-505-506.
High Wind Warning until 4 PM EST Saturday for VAZ503-504-507.
Wind Advisory from 7 AM to 3 PM EST Saturday for VAZ025>031-
508.
Coastal Flood Advisory until 4 AM EST Saturday for VAZ057.
Coastal Flood Advisory from 2 AM to 8 AM EST Saturday for
VAZ054.
WV...Ice Storm Warning until 11 PM EST this evening for WVZ503.
High Wind Warning until 4 PM EST Saturday for WVZ501>506.
Wind Advisory from 7 AM to 3 PM EST Saturday for WVZ050>053-
055.
MARINE...Gale Warning until 6 PM EST Saturday for ANZ530>534-536>543.
Small Craft Advisory until 4 AM EST Saturday for ANZ535.
Gale Warning from 4 AM to 6 PM EST Saturday for ANZ535.
&&
SYNOPSIS...ADS
NEAR TERM...CJL/ADM
SHORT TERM...CJL
LONG TERM...AVS
AVIATION...AVS/CJL/ADM
MARINE...AVS/CJL
TIDES/COASTAL FLOODING...KLWHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1051 PM EST Fri Mar 3 2023 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-050400- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1051 PM EST Fri Mar 3 2023 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A Gale Warning is in effect for Maryland's Chesapeake Bay and portions of the tidal Potomac River tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Gale Warning remains in effect for all waters through Saturday afternoon. A Wind Advisory is in effect for areas along and east of the I-95 corridor north of Stafford County, Virginia. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-050400- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 1051 PM EST Fri Mar 3 2023 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A High Wind Warning is in effect for the northern Virginia Blue Ridge. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A High Wind Warning remains in effect for the northern Virginia Blue Ridge through Saturday afternoon. A Wind Advisory is in effect for areas along and north of the I-66 corridor through Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-050400- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1051 PM EST Fri Mar 3 2023 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A High Wind Warning is in effect. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The High Wind Warning remains in effect through Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Please report wind damage to the National Weather Service according to standard operating procedures. DHOF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1009 PM EST FRI MAR 03 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM FREEZING RAIN 4 SE ACCIDENT 39.58N 79.28W
03/03/2023 M0.30 INCH GARRETT MD TRAINED SPOTTER
&&
EVENT NUMBER LWX2300578
ADMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1154 PM EST FRI MAR 03 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM NON-TSTM WND DMG 3 NW FRIENDSVILLE 39.69N 79.45W
03/03/2023 GARRETT MD TRAINED SPOTTER
NUMEROUS TREES BLEW DOWN IN THE FRIENDSVILLE AREA.
&&
EVENT NUMBER LWX2300579
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
140 AM EST SAT MAR 04 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM NON-TSTM WND GST 4 NNE DEER PARK 39.47N 79.29W
03/04/2023 M61 MPH GARRETT MD MESONET
A WIND GUST OF 53 KNOTS (61 MPH) WAS MEASURED BY A
MESONET ON TURKEY NECK ROAD.
&&
EVENT NUMBER LWX2300580
DHThe national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
A mesonet station located 1 mile south of Grantsville measured a peak wind gust of 60 mph at 0304 local standard time.
A mesonet station near Cumberland measured a peak wind gust of 59 mph at 0725 local standard time.
A Maryland DOT mesonet near Frostburg measured a peak wind gust of 65 mph at 0904 local standard time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2023Every state in 2023This day in weather historyWarnings in Maryland, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090256, 1090258, 1090257.